Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
peachy_D225

Stoppng birth control pills

I've been on bcps for about 12 years. Struggled with acne most of my life until I started taking spiro about 3 years ago. Now my skin is very clear. My blood pressure is borderline-high and I'm no spring chicken either (I'm about to turn 30). These factors + bcp = higher likelihood of stroke and other harmful side effects. So, I've decided that it would be best to stop taking bcps.

I'm worried though.... about acne and my period.

In the past I've tried coming off the pill (this was long before starting spiro) and I always broke out horribly. I'm wondering that now that Spiro has cleared me, if this will still happen.

Also, I've heard horror stories about extremely irregular periods on spiro without bcp. What should I expect?

I have a current prescription for Minocycline. Should I start taking it as a precautionary measure to minimize any potential breakouts from stopping bcps?

I'm assuming I should finish out my current pack of bcps before stopping. Any advice for me?? Thanks in advance :)

Share this post


Link to post
Share on other sites

It is a good idea to stop the pill at the end of the pill pack... to mess with your hormones the least... and stopping in the middle will likely make you start your period (like when you start the sugar pills).

Spiro should keep you clear... it has a much more direct effect than most birth controls on your androgen levels... though it's really hard to predict how your body will react to hormone changes. Since you've been on the pill for a while, it might take a while for your hormones to get back to normal, but that doesn't necessarily mean you'll break out.

Yaz and yasmin have spiro or spiro-like compounds (at a fairly low dosage), so if you're taking one of those you might need to increase your dosage of spiro... most other pills have a pretty small effect on androgens compared to spiro.

Spiro can cause spotting in between periods that's pretty much equivalent to another period. This is one of its more common side effects, but it only happens to some people. It might just make your period come a little early (i.e. a few days early).

Share this post


Link to post
Share on other sites

Hey peachy - did your doctor tell you to come off bc pills? I agree that you will probably stay clear with just the spiro. I would avoid taking anti-biotics if at all possible. They can mess up your digestive system and I now feel that this is why people think they break out worse when they get off of them eventually. Anything that messes with your digestive system will affect your skin IMO. Good luck and keep us updated.

Share this post


Link to post
Share on other sites

My doctor noticed that my BP was a little on the high side and told me that if i continued to have high readings, that it would be safer to stop taking bcps. I'm not sexually active, and the only reason I've continued taking them for so long is to regulate my period and for acne. I'm on Apri (generic Desogen) - no drosperinone (sp) in it. I take 200 mg of Spiro, so I'm already at the upper limit. I've actually even been thinking about lowering my spiro dose, but I'll wait at least 6 months to see what happens when I stop taking my bcp. As far as antibiotics go, I've been on and off of them for years (mainly during the years before I starting taking spiro). Minocycline is my favorite, and I've never experienced any side effects from it. I think i might start taking it just to avoid any potential breakouts and then stop after a couple months if I'm still clear. Any other thoughts?

Share this post


Link to post
Share on other sites
take cold showers girls. you will see improvement on your acne.

hey new member johnnydac - that's pretty simplistic no? A further explanation might be in order...but this is a hormonal forum anyway. Most of us have tried all the simple stuff.

Share this post


Link to post
Share on other sites

I have never heard of spiro. been through accutane, etc, on bcp now , second time around, fourth month in is not helping as much as first time around.(diane) what is spiro? does it actually work. I am sick of bcp too.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×